Illinois, 2024

Strong Wind in Illinois, December 4 to 5, 2024

December 4 to 5, 2024 · NWS PAH · 1 event in 1 county or zone

A robust dry cold frontal passage brought gusty post-frontal winds through the Evansville Tri-State area overnight on the 4th into the 5th. Winds gusted to around 40 mph near the Wabash River, with gusts of 44mph at Flora (KFOA), 39mph at Olney (KOLY), and 43mph at Vincennes (KLWV).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A robust dry cold frontal passage brought gusty post-frontal winds through the Evansville Tri-State area overnight on the 4th into the 5th. Winds gusted to around 40 mph near the Wabash River, with gusts of 44mph at Flora (KFOA), 39mph at Olney (KOLY), and 43mph at Vincennes (KLWV).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 10:58 PM CST, 2 minutes earlier. Its key messages:

  • A cold front moves through tonight, causing wind chill values to plummet into the single digits by Thursday morning. Temperatures will be 20 degrees below normal on Thursday.
  • Warming trend begins this weekend into early next week, followed by another cold blast in the latter half of the week.
  • The next storm system brings widespread rainfall Sunday afternoon into Sunday night. Rainfall amounts between 0.75 to 1.50 inches are possible. Rain shower chances may linger through at least Tuesday ahead of the next cold front.
Area forecast discussion, Dec 4, 10:58 PM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1058 PM CST Wed Dec 4 2024

.KEY MESSAGES...

- A cold front moves through tonight, causing wind chill values
  to plummet into the single digits by Thursday morning.
  Temperatures will be 20 degrees below normal on Thursday.

- Warming trend begins this weekend into early next week,
  followed by another cold blast in the latter half of the
  week.

- The next storm system brings widespread rainfall Sunday
  afternoon into Sunday night. Rainfall amounts between 0.75 to
  1.50 inches are possible. Rain shower chances may linger
  through at least Tuesday ahead of the next cold front.

&&

.DISCUSSION...
Issued at 209 PM CST Wed Dec 4 2024

Split flow aloft will inhibit any impactful pcpn from impacting the
FA this evening as a cold front approaches from the NW. Water vapor
imagery now shows a shortwave trough digging into Illinois. At
700 mb, a vort max may provide just enough forcing for ascent
to trigger an isolated sprinkle or flurry tonight along I-64,
especially into portions of southwest Indiana. Otherwise,
gradient winds will remain elevated through tonight with wind
gusts up to 30 mph possible as winds shift from SW to NW after
fropa.

Robust CAA will quickly put an end to the more mild seasonable temps
today with minTs tonight plummeting into the lower 20s and even
upper teens. Combined with the wind, wind chill values are progged
to drop into the single digits by Thursday morning. In fact, maxTs
on Thursday will struggle to reach freezing in the upper 20s to low
30s with minTs Thursday night falling well into the mid teens. Kept
temps close to the NBM 75th percentile and MOS guidance as the NBM
this season has been decoupling the boundary layer too quickly
resulting in a cold bias. A 1032-1034 mb sfc high pressure does
build into the FA Thursday night causing the pressure gradient to
weaken, but does not settle directly over the FA until Friday
morning. In the end, temperatures will be 20 degrees below normal.

Southerly return flow on the backside of the sfc high pressure
quickly causes a warming trend heading into the weekend as 500
mb energy over the SW CONUS eventually ejects across the Plains
by Sunday night. Model guidance is in good agreement showing a
wave of moisture moving across the FA. Scattered rain showers
will begin to increase in coverage by Sunday afternoon before
developing into a steady rain Sunday evening into Sunday night
as a 60+ kt nocturnal LLJ supports greater moisture transport at
850 mb. From NW to SE, WPC QPF ranges from 0.75 to 1.50 inches,
with model ensembles in good agreement in supporting at least
up to an inch. Flooding issues are unlikely with stratiform
pcpn, as FFG over a 3 hour period remains above 2 inches.

As a positively tilted longwave trough digs across the Midwest with
another cold front mid-week, forecast confidence becomes lower as
there is uncertainty in how quickly a cold front will move through.
Previous deterministic model runs have shown a low pressure system
developing along a tight baroclinic zone in the vicinity of the FA
that would support another round of impactful pcpn. However, the
latest 12z runs have trended more progressive and east in line
with the ensembles, with the low developing too late to have
much of an impact beyond additional scattered rain showers.
Something to monitor as another transient cold airmass is
looking likely in the latter half of the week. At the very
least, daily rain shower chances remain possible through at
least Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1058 PM CST Wed Dec 4 2024

Cold front is moving into the area this evening. Trends are for
the winds to be quite gusty, 25 to 35 kt, behind the front for
at least a couple of hours before settling to 22-27kt. More
steady winds should persist through the day and into the early
part of the evening. VFR cig/visby is expected with just a few
clouds occasionally at 2500-3500 ft.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...JGG
Hazardous weather outlook, Dec 4, 9:59 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
959 PM CST Wed Dec 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-060400-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
959 PM CST Wed Dec 4 2024 /1059 PM EST Wed Dec 4 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight.

Gusty winds of 35 to 45 mph are expected as a strong cold front moves
into the area overnight. Wind chills will drop into the single digits
by daybreak.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind chill values drop into the single digits across much of the
region on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JGG

In the hours before

Special weather statement, Dec 4, 8:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
834 PM CST Wed Dec 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050445-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
834 PM CST Wed Dec 4 2024 /934 PM EST Wed Dec 4 2024/

...Sharply colder temperatures and gusty winds moving in...

A strong cold front will move into the area through the overnight
hours. Behind the front a brief period of wind gusts of 35 to 40
mph will be possible. These strong winds will usher in much colder
air with overnight lows falling to the upper teens. Wind chills
will fall into the single digits for most of the area by daybreak
with daytime highs remaining below freezing Thursday.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Wabash

When
December 4, 11:00 PM CST to December 5, 3:00 AM CST
Where
Wabash forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226399.